Could I be allergic to Levothyroxine?!

Hi all I posted a week back newly diagnosed as "borderline" hypo with hashimotos. I starting levo (small first dose of 25mcg) a week ago.

Since then I have had a whirlwind of really weird symptoms which have now led me with an urgent referral for a brain MRI!

It started the day after I took my first dose with aches and pains in my joints which followed with tingling and numbness in my hands and feet. My right hand is now very weak and not functioning properly and I have aquired a minor tremor! (I was previously a fairly healthy 35yr old female) GP not happy with such symptoms and feels it's not medication related. I've had urgent bloods which in his words tested everything apart from the kitchen sink and all pretty normal (b12 203 and folate 4.2 lower end of normal which today I have started supplementing myself with after reading symptoms associated with deficiency as GP wasn't bothered about the numbers )

Anyway I can't help but feel that it's too much of a coincedence that I started the medication and this happens! Also I have noticed symptoms are awful morning/afternoon but less severe in the evenings and at night! (I take levo at 7am)

What do you all think? Anyone had anything at all similar? I'm so anxious now I don't know what to think! My GPS seem pretty clueless with hypothyroidism in general so wandering if this is indeed some awful awful side effect!

Any help would be greatly welcomed

15 Replies

oldestnewest
  • Which levothyroxine are you taking? Y

    Reading your older posts, your B12 and folate were terribly low, B12 under range. I've read on here before people's comments that they had a bad reaction to levothyroxine and then it turns out their vitamin levels were very deficient. So, could it be that taking the levothyroxine is unmasking your deficiencies?

    What about vitamin D? What was the result?

  • I just checked the leaflet It's levothyroxine sodium and the manufacturer says custom pharmaceuticals? Marketed by mercury pharnaceuticals? It's a white box.

  • Does it say Mercury Pharma? If you're in the UK that's fairly standard. You could try swapping to Wockhardt or Actavis but I think it's more likely your low vitamin B levels that are causing a problem.

    Did your GP rule out pernicious anaemia? Did he/she check for antibodies to intrinsic factor?

    Not sure what could cause the tremor.

  • Thanks I will mention the antibodies for intrinsic factor and PA... I have started today as recommended by someone on here the methyl 5000 mcg lozengers and Thorne basic B complex any ideas when my b12 numbers may begin to rise?

  • I took the exact same B vits upon recommendation from here and B12 rose VERY quickly. From low to over range within a month.

  • The Pernicious Anaemia forum on Healthunlocked might be able to answer that. Some people have more problems raising levels due to absorption problems.

  • Your levels could rise quite quickly but please remember that further testing for B12 will produce skewed results once supplementing. Ensure you keep the lozenge under the tongue until dissolved to prevent absorption issues in the stomach.

    I have Hashi's and was started on 25mcg back in 2005. I felt unwell too. Sometimes starting too low can cause issues with the feedback system to the Pituitary.

    Most of your symptoms sound like B12 deficiency to me and can overlap with being hypo too. You cannot overdose on B12 - excess is excreted.

    Hope you soon feel stronger ....

  • Thank you for replying. I haven't been referred to an endo do you think I should ask? I read the instructions on the Levo packet and the 25mcg is only for the frail and those with Heart conditions! Would it be worth suggesting a higher dose sooner if other explored avenues come back with no answers. I have a feeling I may have to walk in with some guidelines as my Dr saw that my tsh had gone down to just over 6 (Although blood test was taken after tablet! so guessing this may have affected things ) and he said it's within range!!!!!

  • Am sorry to report that Endos can be as bad as a GP ! They routinely specialise in diabetes. Stick with the people on this forum and they will have you well in no time 😊

    Do increase your dose and inform the GP. Gosh brave talk on my part 😊 I live in Crete and self treat - so easier said than done !!

  • Do you also have high thyroid antibodies? You need to know. Did GP test these? If not ask that they are tested.

    If antibodies are high this is Hashimoto's, (also known as autoimmune thyroid disease). About 90% of hypothyroidism in UK is due to Hashimoto's.

    Hashimoto's affects the gut, very often leading to low vitamin levels. What about vitamin D and ferritin. Get the actual results including ranges.

    It is not that uncommon to have weird reactions to starting Levo. You should always take on empty stomach and then nothing apart from water for at least an hour after. Many take on waking, but it may be more convenient and possibly more effective taken at bedtime

    verywell.com/should-i-take-...

    Trying a different brand may help. Once you find a brand that suits you best make sure to only get that one. Many people find brands are not interchangeable

    If you have Hashimoto's then hidden food intolerances may be causing issues, most common by far is gluten

    thyroidpharmacist.com/artic...

    amymyersmd.com/2017/02/3-im...

    chriskresser.com/the-gluten...

  • Thanks for your reply. I have had two blood tests recently to test my antibodies and yes both were over 500 which from all what I have read is hash's. (GP no help)

    Apart from not knowing my vit D (as not tested yet) I have lower end of normal on blood tests for iron b12 and folate. I have just started supplementing myself with all of these yesterday (brands as reccomended on here by others b12 lozenges, b complex high vit D spray ) apart from iron which I have been on for two months so hoping to see some improvements.

    I take the levo first thing in morning with water on empty stomach so may try swapping to evening as you suggest. I have started taking my vitamins four hours after and iron 2 hours after that!

    I have never felt so odd it's like all my senses are on high alert loud ringing ears, sounds have become deafening and I'm light headed. All my nerves tingle at various times in my hands arms and legs and I just feel weak.

    I have to look after four children and with two under two this is just impossible. Hoping it'll all disappear soon. Perhaps I need to take the wait and see what happens approach?

  • I have very similar symptoms and have reluctantly agreed to give levothyroxine another go alongside the liothyronine I've taken for a few years (my TSH had crept up to 50). I take B12 supplements and my levels are consistently in the upper end of the range.

    I also suspect the symptoms are down to the side effects of levothyroxine - the pains and muscle fatigue happened the last time I took it but the tingling and problem with my hands are new - and yesterday left a message for my endo. Neither Mercury Pharma nor Teva have agreed with me. I'll give Wockhardt a go so I can say I've really tried.

  • Thanks for your replying with your experience :-)

    I toyed with the idea of just stopping to see what happens as to me it seems very coincidental. As prior to tablets I have never had any muscle weakness or joint pain. I also feel out of it (brain fog) with awful lightheadedness, tinnitus and sensitivity to noise.

    After reading some of the responses I think I will continue taking the levo whilst I am implementing my vitamin supplements and then have the further tests to rule out anything more sinister.

    If nothing helps I think I will try to speak to an endo specialist to see what can be done.

    I'm guessing as I'm new to starting medication it could all still subside?! Or could be wishful thinking!

    Oh please could you let me know what your endo thinks the reason is behind the tingling sensation?

    Wishing you well soon.

  • It could be down to your body getting used to the medication.

    I was on levothyroxine for two years and felt ill. When my endo introduced T3 I had symptoms of being overmedicated and cut out the T4. The pain and fatigue that I'd put down to thyroid problems disappeared.

    I'm seeing my GP tomorrow. He's great but isn't a thyroid expert so I don't expect him to recommend anything. I'm not due to see the endo until November and don't know whether she'll be in touch if the blood test I had last week is ok. I'll let you know what they say.

  • I would really recommend you try strictly gluten free diet for at least 3 - 6 months to see if it helps. It seems daunting at first, but these data is much easier than use to be. Many find it helps significantly and eventually starts to lower antibodies

    You do need TSH near bottom of range (sounds like GP is going to reluctant to increase)

    All repeat Thyroid blood tests should be done as early as possible in morning and fasting and don't take any Levo in 24 hours prior to test, delay and take straight after. This helps TSH be at its highest (all many GP's consider)

    When taking vitamin B complex you must remember to stop it (or any supplements with biotin in) 3-5 days before any blood tests

    Biotin can falsely affect blood test results

    endocrinenews.endocrine.org...

You may also like...